Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS La Crosse, WI

June 24, 2006Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2006, 2:31 PM CDT for Adams County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2006, 2:31 PM CDT (19:31 UTC)
Expired
Jun 24, 2006, 3:00 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Adams County, WI

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 241931
SVRARX
WIC001-242000-
/O.NEW.KARX.SV.W.0053.060624T1931Z-060624T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN CENTRAL WISCONSIN...

* UNTIL 300 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR NEW ROME...OR ABOUT 13 MILES NORTH OF
  FRIENDSHIP...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE LEOLA MARSH WILDLIFE AREA AND COLBURN AROUND 240 PM...
  COUNTY ROADS G AND O AND COUNTY ROADS O AND W AROUND 245 PM...
  COUNTY ROADS C AND G AROUND 250 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4424 8989 4408 8989 4408 8961 4423 8962

$$

RIECK
2 follow-up statements
000 
WWUS53 KARX 241941
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT SAT JUN 24 2006

WIC001-242000-
/O.CON.KARX.SV.W.0053.000000T0000Z-060624T2000Z/
ADAMS WI-
242 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN ADAMS COUNTY...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LAKE SHERWOOD...OR 15 MILES NORTH OF
FRIENDSHIP...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE LEOLA MARSH WILDLIFE AREA AND COLBURN AROUND 250 PM...
  COUNTY ROADS G AND O AND COUNTY ROADS O AND W AROUND 255 PM...
  COUNTY ROADS C AND G AROUND 300 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SATURDAY
EVENING FOR SOUTHEAST MINNESOTA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM SATURDAY EVENING FOR NORTH CENTRAL
WISCONSIN.

LAT...LON 4424 8989 4408 8989 4408 8961 4423 8962

$$

RIECK
000 
WWUS53 KARX 241956
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT SAT JUN 24 2006

WIC001-242006-
/O.EXP.KARX.SV.W.0053.000000T0000Z-060624T2000Z/
ADAMS WI-
256 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ADAMS COUNTY EXPIRES
AT 300 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHEAST MINNESOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR NORTH
CENTRAL WISCONSIN.

LAT...LON 4424 8989 4408 8989 4408 8961 4423 8962

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 24, 2:30 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT JUN 24 2006

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FOCUS WAS CENTERED ON PRECIPITATION CHANCES THROUGH SUNDAY
AND THE POTENTIAL FOR SEVERE WEATHER INTO THIS EVENING. ATTENTION
THEN TURNS TO PRECIPITATION CHANCES ASSOCIATED WITH NEXT SYSTEM TO
IMPACT THE AREA DURING THE COMING WEEK.

WATER VAPOR IMAGERY INDICATED SHORT WAVE ENERGY DROPPING
SOUTHEASTWARD FROM NORTHERN PLAINS. ENOUGH SUNSHINE HAS ALLOWED
SURFACE HEATING TO BUILD MLCAPE VALUES OF AS MUCH AS 1500J/KG. WEAK
FRONT NOTED AT THE SURFACE FROM NORTHERN WI INTO CENTRAL IOWA.
CONVECTIVE CLUSTERS DEVELOPING IN RESPONSE TO INSTABILITY AND
APPROACH OF LARGE SCALE ASCENT ASSOCIATED WITH APPROACHING SHORT
WAVE. ONE SUCH CLUSTER MOVING ACROSS CENTRAL WI...WITH ANOTHER MOVING
ACROSS SOUTHERN MINNESOTA...AND YET ANOTHER ACROSS SOUTHERN WI...
EASTERN IOWA AND NORTHERN IL.

12Z 24JUN06 MODELS CONTINUED TO BE IN FAIRLY GOOD AGREEMENT WITH
AMPLIFYING WAVE TO IMPACT THE AREA TONIGHT THROUGH SUNDAY...THUS
FORECAST CONFIDENCE WAS HIGH IN OVERALL DETAILS IN THIS TIME FRAME.
LOOKING AHEAD...STILL SOME DIFFERENCES WITH NEXT WAVE TO DROP
SOUTHWARD TUESDAY INTO WEDNESDAY...WITH NAM DEPICTING FURTHER
NORTHWARD POSITION OF CLOSED CIRCULATION.

TONIGHT...SHORTWAVE AMPLIFIES AS IT DROPS SOUTHEASTWARD INTO THE
UPPER MISSISSIPPI RIVER VALLEY REGION. AS THE WAVE APPROACHES...
COOLING ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES INTO THE
EVENING...ALONG WITH MLCAPE OF 1000-1500 J/KG AND 0-6KM SHEAR OF
20-30KTS. THEREFORE...ANTICIPATING STORM MODE WILL BE MULTICELLULAR.
A FEW STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING
WIND BEING THE PRIMARY THREATS UNTIL ABOUT 03Z 25JUN06. BASED ON
FORCING SIGNALS...INCREASED RAIN PROBABILITIES INTO THE LIKELY
CATEGORY TONIGHT AND INCLUDED SEVERE WEATHER POTENTIAL THIS EVENING.

SUNDAY AND SUNDAY NIGHT...PROXIMITY OF UPPER LOW TO THE FORECAST
AREA SUGGESTS THERMODYNAMIC ENVIRONMENT REMAINS FAVORABLE FOR
CONVECTION...ESPECIALLY ACROSS NORTHEAST IOWA AND SOUTHWEST WI. IN
FACT...T-Q INDICES REACH AS MUCH AS 17C-18C SUNDAY AFTERNOON AND
EVENING. THUS...INCREASED RAIN PROBABILITIES AND AREAL EXTENT OF
CONVECTIVE POTENTIAL IN THE DATA BASE. AS SYSTEM DROPS FURTHER SOUTH
SUNDAY NIGHT...A SOUTHWARD SHIFT EXPECTED IN THE QPF...WHICH MORE
DETAIL WAS ADDED TO THE DATA BASE.

TUESDAY INTO TUESDAY NIGHT...CONFIDENCE WAS GROWING IN FORECAST
DETAILS BASED ON NAM AND GFS MOVING TOWARD BETTER CONSENSUS. SURFACE
FRONT EXPECTED TO ADVANCE INTO THE UPPER MISSISSIPPI VALLEY AS MID
LEVEL CLOSED CIRCULATION GRADUALLY MOVES SOUTHWARD FROM MANITOBA AND
ONTARIO. SHORT WAVE ENERGY IN CONCERT WITH DECENT THERMODYNAMIC
ENVIRONMENT SHOULD RESULT IN CONVECTIVE POTENTIAL...WHICH CURRENT
DATA BASE ADDRESSES. THUS...RAIN PROBABILITIES IN THE CHANCE CATEGORY
APPEAR REASONABLE...WITH TIMING MAINLY FROM AFTERNOON INTO EVENING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY...FORECAST CONFIDENCE WAS FAIRLY HIGH. THIS WAS BASED ON
GFS AND ECMWF HAVING GOOD CONSENSUS WITH REGARD TO MID LEVEL TROUGH
AND CLOSED CIRCULATION OVER THE GREAT LAKES. RAIN PROBABILITIES IN
THE CHANCE CATEGORY APPEAR REASONABLE. CONFIDENCE WAS EVEN HIGH
ENOUGH TO ADD RAIN CHANCES INTO WEDNESDAY NIGHT ASSOCIATED WITH
COLD POOL ALOFT AND RESULTANT INSTABILITY/STEEP LAPSE RATES.

THURSDAY THROUGH SATURDAY...CONFIDENCE LOWERS CONSIDERABLY IN THIS
TIME FRAME. THIS WAS A RESULT OF AFOREMENTIONED MODELS IN SIGNIFICANT
DISAGREEMENT ON TIMING EXIT OF MID LEVEL TROUGH AND BUILDING 500MB
RIDGE ACROSS THE UPPER MISSISSIPPI VALLEY. DUE TO HIGH VARIABILITY
IN MODEL SOLUTIONS...NO CHANGES WERE MADE IN THIS TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jun 24, 1:52 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
152 PM CDT SAT JUN 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
152 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE FROM THE NORTHERN
PLAINS AND LOW PRESSURE FROM THE CENTRAL PLAINS WILL TRACK INTO THE
UPPER MISSISSIPPI RIVER VALLEY. THIS COMBINED WITH AMPLE INSTABILITY
SUGGESTS SOME STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY
RAIN COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS. THE
BEST TIME FOR THE SEVERE WEATHER POTENTIAL SHOULD BE THROUGH 10 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. HOWEVER...WITH
WEAK WIND SHEAR AND VERY LIMITED INSTABILITY...ANY THUNDERSTORMS
WILL REMAIN BELOW SEVERE LEVELS.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY
THROUGH WEDNESDAY. THIS WILL DRAG A WEAK FRONTAL BOUNDARY ACROSS THE
AREA RESULTING IN A CHANCE FOR THUNDERSTORMS. IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD KEEP ABREAST FOR THE LATEST UPDATES...AS IT
APPEARS ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:21 PM CDTSevere Thunderstorm WarningARXTrempealeau24 min
Jun 24, 4:56 PM CDTSevere Thunderstorm WarningARXJackson34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.